California, 2003

Flash Flood in California, July 26, 2003

July 26, 2003 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 26, 2:55 PM PST, 35 minutes earlier.

Area forecast discussion, Jul 26, 2:55 PM PST, 35 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 PM PDT SAT JUL 26 2003

.SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL REMAIN OVER THE SOUTHERN
GREAT BASIN AND MOJAVE DESERTD...RESULTING IN SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ACROSS THE AREA. SOME STORMS HAVE THE
POTENTIAL OF PRODUCING HEAVY RAIN.

.DISCUSSION...DEEP CONVECTION BROKE THROUGH THIS AFTERNOON ASSISTED
BY DIVERGENCE ALOFT IN THE RIGHT ENTRANCE REGION OF A JETSTREAK OVER
CENTRAL NEVADA. BOUNDARY LAYER HEATING AND COOL ADVECTIN IN THE
300-500MB LAYER ENHANCED DESTABILIZATION AND STORMS ARE BEING FUELED
BY PW IN THE 1.0-1.5 RANGE. MT CHARLESTON RECEIVED ALMOST 2 INCHES
OF RAIN AS TRAINING CELLS PROPAGATED ALONG THE SPINE OF THE SPRING
RANGE. A SECOND AREA OF TRAINING OCCURRED FOR A WHILE JUST SOUTHEAST
OF PRIMM BUT THAT APPEARS TO BE WEAKENING NOW. SEVERAL HORIZONTAL
ROLLS EVIDENT IN RADAR IMAGERY...ANY OF WHICH COULD BECOME THE NEXT
WEDGE OF REPEAT ECHOES.

IN ADDITION TO THIS BATCH OF CONVECTION WELL NEED TO MONITOR THE
EVOLUTION OF THE MCS IN SOUTHERN ARIZONA FOR THE POSSIBILITY OF
MIDNIGHT STORMS MOVING INTO NORTHWEST ARIZONA. 850MB THETA RIDGE IS
FORECAST TO EXTEND INTO MOHAVE COUNTY LATE TONIGHT AND STEERING FLOW
WILL BE OUT OF THE SOUTHEAST. ONCE SURFACE FLOW DECOUPLES THE WIND
JUST ABOVE THE INVERSION LAYER IS FORECAST TO BE OUT OF THE WSW
WHICH WILL PRODUCE A FAVORABLE STORM RELATIVE INFLOW OF HIGH CAPE
AIR INTO THE LEADING EDGE OF THE MCS. DIFFICULT TO SAY AT THIS POINT
WHETHER THE SYSTEM WILL REMAIN INTACT THAT LONG BUT IT LOOKS QUITE
HEALTHY NOW.

DAY 2 AND 3...500MB HIGH PRESSURE IS FORECAST TO SETTLE OVER
NORTHCENTRAL OR NORTHEASTERN NEVADA...DEPENDING ON THE
MODEL...BRINGING AN EAST TO NORTHEAST UPPER FLOW INTO THE SOUTHERN
CWA. THE MOIST AND UNSTABLE CONDITIONS EXPECTED TO CONTINUE BOTH
DAYS WITH PW VALUES OF 1.2 TO 1.7 INCHES AND ZERO TO NEGATIVE LIS
FORECAST FROM THE LAS VEGAS VALLEY AND SOUTH. MODELS CONTINUE TO
SHOW AN WESTERLY MOVING INVERTED TROUGH MOVING ALONG THE BASE OF THE
HIGH INTO THE SOUTHERN CWA BY MONDAY. A 50-KT JET STREAK IS ALSO
FORECAST TO NOSE INTO THE SOUTHERN AREAS MONDAY WITH THE SOUTHERN
FORECAST ZONES IN THE RIGHT ENTRANCE REGION OF THE JET TUESDAY
AFTERNOON. THIS SHOULD HELP PROVIDE SOME UPPER SUPPORT FOR STORMS
MOVING OUT OF THE MOUNTAINOUS REGIONS OF SOUTHERN UTAH AND NORTHERN
ARIZONA AND INTO OUR AREA.

EXTENDED MODELS SHOW SOME CHANGE IN THE OVERALL PATTERN AS THE HIGH
PRESSURE CENTER WHICH IS FORECAST TO REMAIN OVER NORTHERN NEVADA
EARLY IN THE EXTENDED SLOWLY SHIFTS EAST TOWARD THE 4-CORNERS
REGION. HOWEVER...MOISTURE WILL CONTINUE TO BE DRAWN NORTHWARD INTO
THE CWA AND WILL KEEP THE MENTION OF THUNDERSTORMS THROUGH THE
ENTIRE EXTENDED PERIOD. EXTENDED PERIOD LARGELY UNCHANGED.

.LAS...FLASH FLOOD WATCH TODAY UNTIL 8 PM PDT/MST. PLEASE REFER TO
THE LATEST STATEMENT FOR FURTHER DETAILS.

RUNK/SALMEN/GORELOW
Hazardous weather outlook, Jul 26, 6:45 AM PST, 8 hours 45 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
745 AM PDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM UNTIL 8 PM TODAY FOR
MUCH OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA. MOIST UNSTABLE AIR WILL SUPPORT THUNDERSTORM DEVELOPMENT
OVER THE REGION AS A DISTURBANCE EMBEDDED IN SOUTHERLY FLOW MOVES
ACROSS SOUTHERN CALIFORNIA THIS AFTERNOON. SOME THUNDERSTORMS ARE
EXPECTED TO PRODUCE MODERATE TO HEAVY RAINFALL WITH WASHES RISING
QUICKLY. FOR FURTHER DETAILS PLEASE REFER TO THE FLASH FLOOD WATCH
ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL CONTINUE TO CIRCULATE AROUND THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN THROUGH THE PERIOD. ISOLATED TO SCATTERED
AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL CONTINUE FOR PARTS OF THE
REGION. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS POSSIBLE TODAY. WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
July 26, 3:30 PM PST to 3:52 PM PST
Where
San Bernardino County, Baker
Reported by
LAW ENFORCEMENT
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

CHP reported a car stuck in flash flooding on Highway 127 south of Baker. Occupants were safe.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367466.